Texas, 2008

Damaging Wind in Texas, July 27, 2008

July 27, 2008 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm produced damaging winds which moved through Perryton during the late afternoon hours. however considerable damage to windows and buildings occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm produced damaging winds which moved through Perryton during the late afternoon hours. No injuries were reported...however considerable damage to windows and buildings occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 27, 2:40 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN JUL 27 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE CONTINUES TO REVOLVE AROUND HOW DOLLY/S
REMNANTS WILL AFFECT THE PANHANDLES.

MID LEVEL CIRCULATION ASSOCIATED WITH DOLLY OVER EASTERN NEW MEXICO
THIS AFTERNOON PER GOES WATER VAPOR IMAGERY WILL HEAD NORTHEAST
AND MOVE OVER THE PANHANDLES LATE TONIGHT. MODELS HAVE BE STRUGGLING
WITH TIMING OF CONVECTION AND PRECIP TRENDS ASSOCIATED WITH DOLLY FOR
SEVERAL DAYS NOW AND THE 12Z RUNS ARE IN BETTER AGREEMENT IN TAKING
THIS CIRCULATION INTO EASTERN KANSAS TUE. EXPECT CONVECTION TO
INCREASE THIS EVENING IN RESPONSE TO INCREASING LOW LEVEL MOISTURE
ADVECTION WITH LOW LEVEL WINDS OUT OF THE SOUTH-SOUTHWEST. HAVE
GONE AND RAISED POPS ACROSS THE CWA TONIGHT AND MON GIVEN EXPECTED
PROXIMITY OF MID LEVEL DYNAMICS. HEAVY RAINFALL IS POSSIBLE WITH
THESE STORMS AS FORECAST SOUNDINGS SHOW PWATS ABOVE 1.50 INCHES.
HELD OFF ON ISSUING ANY FLASH FLOOD HEADLINES FOR NOW AS WOULD LIKE
TO SEE HOW QUICKLY CONVECTION MOVES ACROSS THE CWA. AS FOR TEMPS...
WENT AND LOWERED HIGHS MON BELOW MOS GUIDANCE GIVEN EXPECTED
CLOUD COVER AND CONVECTION.

WITH DOLLY/S CIRCULATION HEADING INTO EASTERN KANSAS TUE...LINGERING
SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE DAY BUT WILL END
TUE EVENING. UPPER RIDGE SLIDES FURTHER TO THE WEST WITH QUASI ZONAL
FLOW ALOFT. DRY AND HOT WEATHER WILL RETURN TO THE PANHANDLES
ALTHOUGH DID UNDERCUT THE BALMY MEX GUIDANCE NUMBERS A COUPLE OF
DEGREES. UPPER RIDGE WILL FURTHER AMPLIFY OUT WEST AS AN UPPER
TROUGH DIVES SOUTHEAST INTO THE GREAT LAKES REGION FRI. MADE ONLY
MINOR CHANGES TO THE EXTENDED ALTHOUGH THE 12Z GFS SUGGESTS A COLD
FRONT WILL CROSS THE PANHANDLES AND BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS FRI.

CLK

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW THE NEXT SEVERAL DAYS
AS THUNDERSTORMS GENERATED FROM DOLLY ARE EXPECTED TO MOVE ACROSS
THE PANHANDLES. ALTHOUGH LIGHTNING ALWAYS POSES AN INCREASED FIRE
THREAT...AMPLE MOISTURE WITH THIS SYSTEM CAN GENERATE HEAVY RAINFALL
FROM THESE STORMS.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  88  69  91  68 /  50  20  40  20  20
BEAVER OK                  70  92  67  93  69 /  50  40  60  20  20
BOISE CITY OK              64  87  60  91  66 /  50  40  30  20  20
BORGER TX                  70  88  71  90  73 /  60  30  50  20  20
BOYS RANCH TX              66  90  68  91  67 /  50  30  40  20  20
CANYON TX                  66  87  68  91  67 /  40  20  40  20  20
CLARENDON TX               72  88  71  91  72 /  40  20  40  20  20
DALHART TX                 63  86  64  90  64 /  50  30  40  20  20
GUYMON OK                  66  90  65  91  68 /  50  40  50  20  20
HEREFORD TX                65  87  67  92  65 /  40  20  40  20  20
LIPSCOMB TX                71  93  70  93  72 /  50  40  60  20  20
PAMPA TX                   71  89  70  89  72 /  50  30  50  20  20
SHAMROCK TX                71  93  71  92  74 /  40  30  40  20  20
WELLINGTON TX              72  93  71  93  73 /  30  30  40  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Jul 27, 12:00 PM CST, 3 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUL 27 2008

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. SEVERE STORMS ARE
NOT EXPECTED...HOWEVER VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME
MAY RESULT IN POSSIBLE FLOODING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES MONDAY THROUGH TUESDAY NIGHT. ALTHOUGH SEVERE STORMS ARE
NOT EXPECTED...VERY HEAVY RAINFALL IN A SHORT TIME MAY RESULT IN
FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ochiltree

When
July 27, 3:45 PM CST
Where
Ochiltree County, Perryton
Measured
61 kt (70 mph) estimated gust
Property damage
$27,000
Reported by
Broadcast Media
Coordinates
36.400, -100.800

A local radio station reported wind damage to the Activity Center which had its roof partially blown off. There were also some cracked windows to the center and the vents were bent. Also...one of the County Commissioners had the windows of his vehicle completely blown out which was parked two and a half blocks northwest of the Activity Center. The time of the wind damage was estimated...but reportedly occurred just before 1600 CST. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128610.